Alert archive / Nebraska / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Omaha, NE

July 30, 20218 counties in Iowa; 11 counties in Nebraska

NWS Omaha, NE issued this flash flood watch at Jul 30, 2021, 3:03 PM CDT for 8 counties in Iowa; 11 counties in Nebraska. It took effect at Jul 30, 2021, 9:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2021, 3:03 PM CDT (20:03 UTC)
In effect from
Jul 30, 2021, 9:00 PM CDT
Expired
Jul 31, 2021, 4:47 AM CDT
In force
8 hr
Issued by
NWS Omaha, NE
Flood severity
None

Counties Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cass County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Sarpy County, NE, Saunders County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 28 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS63 KOAX 302003
FFAOAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Omaha/Valley NE
303 PM CDT Fri Jul 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-044-045-
051>053-067-310415-
/O.NEW.KOAX.FF.A.0003.210731T0200Z-210731T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Thurston-Wayne-Stanton-Cuming-Burt-Dodge-Washington-Saunders-Douglas-
Sarpy-Cass-
Including the cities of Wahoo, Sidney, Yutan, Tekamah, Missouri 
Valley, Wayne, Macy, Clarinda, Stanton, La Vista, Tabor, Winnebago, 
Blair, Fremont, Dunlap, Shenandoah, Hamburg, Wisner, Decatur, 
Woodbine, Omaha, Mapleton, Onawa, Papillion, Pender, Ashland, 
Bellevue, West Point, Lyons, Plattsmouth, Council Bluffs, Red Oak, 
Logan, Glenwood, Farragut, Harlan, Oakland, and Walthill
303 PM CDT Fri Jul 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH 
SATURDAY MORNING...

The National Weather Service in Omaha/Valley has issued a

* Flash Flood Watch for portions of Iowa and Nebraska, including the 
  following areas, in Iowa, Fremont, Harrison, Mills, Monona, 
  Montgomery, Page, Pottawattamie and Shelby. In Nebraska, Burt, 
  Cass, Cuming, Dodge, Douglas, Sarpy, Saunders, Stanton, Thurston, 
  Washington and Wayne.

* From 9 PM CDT this evening through Saturday morning.

* Thunderstorms will develop by this evening in northeast Nebraska 
  and move southeast overnight. Due to the high amount of moisture 
  in the atmosphere these storms have the potential to produce very 
  high rainfall rates. Although it has been dry lately, this heavy 
  rain may still cause flooding, especially in urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Pearson
3 follow-up statements
960 
WGUS63 KOAX 310350
FFAOAX

Flood Watch
National Weather Service Omaha/Valley NE
1050 PM CDT Fri Jul 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-044-045-
051>053-067-311200-
/O.CON.KOAX.FF.A.0003.000000T0000Z-210731T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Thurston-Wayne-Stanton-Cuming-Burt-Dodge-Washington-Saunders-Douglas-
Sarpy-Cass-
Including the cities of Wahoo, Sidney, Yutan, Tekamah, Missouri 
Valley, Wayne, Macy, Clarinda, Stanton, La Vista, Tabor, Winnebago, 
Blair, Fremont, Dunlap, Shenandoah, Hamburg, Wisner, Decatur, 
Woodbine, Omaha, Mapleton, Onawa, Papillion, Pender, Ashland, 
Bellevue, West Point, Lyons, Plattsmouth, Council Bluffs, Red Oak, 
Logan, Glenwood, Farragut, Harlan, Oakland, and Walthill
1050 PM CDT Fri Jul 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM CDT SATURDAY...

The Flash Flood Watch continues for

* Portions of Iowa and Nebraska, including the following areas, in 
  Iowa, Fremont, Harrison, Mills, Monona, Montgomery, Page, 
  Pottawattamie and Shelby. In Nebraska, Burt, Cass, Cuming, Dodge, 
  Douglas, Sarpy, Saunders, Stanton, Thurston, Washington and Wayne.

* Until 9 AM CDT Saturday.

* One area of thunderstorms will exit the watch area in southwest 
  Iowa through midnight. Additional thunderstorms with heavy 
  rainfall will be possible overnight. Due to the high amount of 
  moisture in the atmosphere these storms have the potential to 
  produce very high rainfall rates. Although it has been dry lately, 
  this heavy rain may still cause localized flooding, especially in 
  urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DeWald
038 
WGUS63 KOAX 310817
FFAOAX

Flood Watch
National Weather Service Omaha/Valley NE
317 AM CDT Sat Jul 31 2021

IAZ043-NEZ015-018-032>034-044-051-310930-
/O.CAN.KOAX.FF.A.0003.000000T0000Z-210731T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monona-Thurston-Wayne-Stanton-Cuming-Burt-Dodge-Saunders-
Including the cities of West Point, Wahoo, Stanton, Mapleton, 
Winnebago, Yutan, Fremont, Macy, Decatur, Ashland, Wayne, Pender, 
Tekamah, Onawa, Wisner, Lyons, Oakland, and Walthill
317 AM CDT Sat Jul 31 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of west central Iowa and 
Nebraska, including the following areas, in west central Iowa, 
Monona. In Nebraska, Burt, Cuming, Dodge, Saunders, Stanton, 
Thurston and Wayne has been cancelled.

The Flood Watch is cancelled. While rain and embedded thunderstorms 
continue early this morning, additional rainfall amounts should not 
lead to flash flooding.

$$

IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-311400-
/O.CON.KOAX.FF.A.0003.000000T0000Z-210731T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Douglas-Sarpy-Cass-
Including the cities of Clarinda, Shenandoah, La Vista, Woodbine, 
Bellevue, Omaha, Sidney, Tabor, Blair, Dunlap, Council Bluffs, Red 
Oak, Logan, Glenwood, Harlan, Plattsmouth, Hamburg, Farragut, 
Missouri Valley, and Papillion
317 AM CDT Sat Jul 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

The Flash Flood Watch continues for

* Portions of southwest Iowa and Nebraska, including the following 
  areas, in southwest Iowa, Fremont, Harrison, Mills, Montgomery, 
  Page, Pottawattamie and Shelby. In Nebraska, Cass, Douglas, Sarpy 
  and Washington.

* Until 9 AM CDT this morning.

* Widespread showers and thunderstorms will continue early this 
  morning across the area. Some locations have received one to three 
  inches of rain, and an additional inch of rain could still occur 
  in some spots. These storms still have the potential to produce 
  very high rainfall rates, and due to previous rounds of rain 
  earlier in the night, flash flooding could still occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DeWald
424 
WGUS63 KOAX 310947
FFAOAX

Flood Watch
National Weather Service Omaha/Valley NE
447 AM CDT Sat Jul 31 2021

IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-311100-
/O.CAN.KOAX.FF.A.0003.000000T0000Z-210731T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Douglas-Sarpy-Cass-
Including the cities of Clarinda, Shenandoah, La Vista, Woodbine, 
Bellevue, Omaha, Sidney, Tabor, Blair, Dunlap, Council Bluffs, Red 
Oak, Logan, Glenwood, Harlan, Plattsmouth, Hamburg, Farragut, 
Missouri Valley, and Papillion
447 AM CDT Sat Jul 31 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southwest Iowa and Nebraska, 
including the following areas, in southwest Iowa, Fremont, Harrison, 
Mills, Montgomery, Page, Pottawattamie and Shelby. In Nebraska, 
Cass, Douglas, Sarpy and Washington has been cancelled.

The Flash Flood Watch is cancelled. While rain and embedded 
thunderstorms will continue early this morning, the rainfall rates 
are significantly lighter than they have been. Thus, flash flooding 
is no longer expected to pose a threat.

$$

DeWald

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 12:27 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 12:27 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1227 PM CDT Fri Jul 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 325 AM CDT Fri Jul 30 2021

There are four weather concerns today that will have an impact on
the forecast. The ongoing heat across southeast Nebraska, the
smoke and its impact on surface visibility and air quality
especially along and north of Interstate 80, and then severe
thunderstorm and heavy rain potential this evening and overnight.

The Heat:
A frontal boundary has pushed through the forecast area and has
stalled across northern Kansas. This boundary is expected to push
back north into the region, and while that will eventually be
focus for thunderstorms later in the forecast, it will also allow
one more day of excessive heat for southeast NE, with heat index
values again pushing 100-105. A heat advisory remains in effect
for a handful of counties. North of the frontal boundary,
temperatures will be significantly cooler than it has been, with
highs near 80 near the SD border, and lower to mid 80s elsewhere.

The Smoke:
Surface from from Canadian wildfires has made it as far south as
Interstate 80 early this morning. And visibility has dropped to 3
to 6 miles in haze. And this will generally remain status quo
through the day. Air quality ranges from moderate over much of
eastern NE and southwest IA, but even unhealthy in northeast NE
and northwest IA where visibility is on the lower end. The surface
front lifting northward will also be a delineation today keeping
most of the smoke out of southeast NE. Certainly, persons with
health conditions sensitive to air quality should limit outdoor
activities if possible today due to the smoke. Some of the smoke
may get washed out within the axis of the heavier rains expected
tonight, but the smoke is unfortunately replenished for much of
the day Saturday. And hopefully should see some improvement by
Sunday.

The Thunderstorms and Heavy Rainfall:
Non severe thunderstorms will be possible across northeast NE this
morning. Scattered thunderstorms are currently bubbling east of
KVTN and KANW, and these will be possible into our area through
the morning. And then, by late morning into the afternoon, much of
the area may be dry. By late afternoon, with the surface front
advancing northward, combined with the short wave out of the
northern Plains, thunderstorm chances increase, either along the
front in southeast NE, or north of the front across northeast NE.
Thunderstorm chances really increase by 8 pm and beyond as
stronger storms develop in northeast NE along the nose of the low
level jet over the surface boundary. Storms blossom 9pm to 1am in
a northwest to southeast direction. And given shear and
instability profiles, SPC has much of the area in a slight risk of
severe storms with wind and hail the primary hazards.

However, storms will also be capable of locally heavy rainfall,
and some areas may see a storm or two or three through the night.
Thus there is the potential that some areas could pick up 1 to 2
inches of rain. It has been excessively dry the last 14 days
across the region so we do need the rain badly. In fact, rainfall
percent of normal has only been 5 to 25 percent of normal over a
wide area. However, if the storms are more efficient, and if a
couple or three rounds of rain could occur in any given spot,
we'll be on the lookout for any flooding. WPC has placed much in a
marginal risk of excessive rainfall. Overall, flooding should not
be widespread and very localized. Rain chances do linger into
Saturday morning, but should be pushing away from the area by
Saturday afternoon.

Remainder of the Forecast:
Nothing extreme in the forecast Sunday through Friday with
temperatures below normal in the lower to mid 80s. And probably
mostly dry until mid week when a couple more impulses move through
the region. GFS suggests that could be Wednesday, but EC hints
that this may hold off until Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Jul 30 2021

Smoke is inhibiting visibilities across the area today. Minor
improvements possible this afternoon/evening but expect it to
linger through the TAF period. Thunderstorms are possible across
the entire area this evening and especially after sunset. Best
chances will be from OFK to OMA with some heavy rain possible.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ065-066-068-078-
     088>093.

IA...None.
&&

DISCUSSION...DeWald
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 30, 10:29 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1029 AM CDT Fri Jul 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-067-310530-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Cass-
1029 AM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Strong thunderstorms should develop in northeast Nebraska after 7
pm, and then develop and move east southeast through the night.
There is a chance that some of these thunderstorms could contain
strong and possibly damaging winds, along with large hail. Locally
heavy rainfall will also be possible tonight, and some locations
could see 1 to 2 inches of rain. And while it has been excessively
dry the last week, if some spots see multiple rounds of storms,
there is a very small chance that localized flash flooding could
occur with even greater rainfall accumulations.

Wildfire smoke from Canadian fires will also be prevalent across
the region today. This will have an impact on air quality, with
some locations in northeast Nebraska and northwest Iowa possibly
in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Lingering non severe thunderstorms will be possible Saturday
morning across southeast Nebraska and southwest Iowa. Otherwise,
spotty thunderstorm chances return by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Widespread storm spotter activation will probably not be needed.
However spotters are encouraged to report any weather phenomenon
from thunderstorms tonight.

NEZ065-066-068-078-088>093-310530-
Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
1029 AM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Today and Tonight

One more day of excessive heat is forecast today with afternoon
heat index values ranging from 100 to 105 degrees. A heat advisory
remains in effect from Noon through 9 pm.

Wildfire smoke from Canadian fires will also be prevalent across
the region today. This will have an impact on air quality, with
some locations in northeast Nebraska and northwest Iowa possibly
in the unhealthy range at times.

There is a also a chance of thunderstorms this evening along a
frontal boundary. If storms do develop, there could be a strong
storm or two. There will also be a slight chance of storms late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Lingering non severe thunderstorms will be possible early
Saturday morning. Otherwise, spotty thunderstorm chances return
by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:14 PM CDTSpecial Weather StatementOAXGage31 min
Jul 30, 4:22 PM CDTAreal Flood AdvisoryOAXGage98 min

Nearby

Flash Flood Watches in Nebraska, 2021Flash Flood Watches in Iowa, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.